Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 221, NWS Las Vegas, NV

August 23, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 23, 2022, 5:55 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2022, 5:55 PM MST (00:55 UTC)
Expired
Aug 23, 2022, 9:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 199 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2022-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1656 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2022-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1656 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2510 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

423 
WGUS55 KVEF 240055
FFWVEF
AZC015-240400-
/O.NEW.KVEF.FF.W.0221.220824T0055Z-220824T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
555 PM PDT Tue Aug 23 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southern Mohave County in northwestern Arizona...

* Until 900 PM MST.

* At 555 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the between Burro Creek and Alamo Lake State 
  Park. Between 0.75 and 1.5 inches of rain are estimated by radar 
  to have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Alamo Lake and Burro Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3423 11361 3437 11372 3458 11360 3471 11333
      3432 11333 3432 11334 3431 11334 3430 11335
      3429 11337 3430 11340 3429 11341 3430 11343
      3431 11353 3426 11358 3424 11359

FLASH FLOOD...RADAR INDICATED

$$

JA
2 follow-up statements
315 
WGUS75 KVEF 240200
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
700 PM PDT Tue Aug 23 2022

AZC015-240400-
/O.CON.KVEF.FF.W.0221.000000T0000Z-220824T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
700 PM MST Tue Aug 23 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING 
FOR SOUTHERN MOHAVE COUNTY...

At 700 PM MST, Doppler radar indicated thunderstorms dissipated 
prior to 645 PM MST over the area between Wikieup and Alamo Lake. 
Between 0.75 and 1.5 inches of rain is estimated by radar to have 
fallen over the warned area. Flash flooding is ongoing or expected 
to begin shortly in Burro Creek and around Alamo Lake.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Alamo Lake and Burro Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3423 11361 3437 11372 3458 11360 3471 11333
      3432 11333 3432 11334 3431 11334 3430 11335
      3429 11337 3430 11340 3429 11341 3430 11343
      3431 11353 3426 11358 3424 11359

FLASH FLOOD...RADAR INDICATED

$$

JA
967 
WGUS75 KVEF 240354
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
854 PM PDT Tue Aug 23 2022

AZC015-240404-
/O.EXP.KVEF.FF.W.0221.000000T0000Z-220824T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
854 PM MST Tue Aug 23 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM MST THIS EVENING FOR 
SOUTHERN MOHAVE COUNTY...

Flash flooding is no longer expected to pose a threat over the area 
between Wikieup and Alamo Lake from the heavy rain that ended early 
this evening. Please heed any road closures.

LAT...LON 3423 11361 3437 11372 3458 11360 3471 11333
      3432 11333 3432 11334 3431 11334 3430 11335
      3429 11337 3430 11340 3429 11341 3430 11343
      3431 11353 3426 11358 3424 11359

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:11 PM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 23, 2:11 PM MST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
211 PM PDT Tue Aug 23 2022

.SYNOPSIS... Monsoon moisture returns for much of the area on
southeast flow Wednesday, bringing increased thunderstorm chances
for Wednesday, Thursday, and possibly Friday. Another drying trend
is expected for the weekend.
&&

.SHORT TERM...through Friday. A few thunderstorms can be seen on
radar this afternoon as we near peak daytime heating. Convection
is having difficulty sustaining off the ridge tops. This makes
sense given a stout 500mb inversion seen on the 12Z Las Vegas
sounding. Weakening of an eastern Pacific ocean ridge will allow
deep monsoonal moisture to return in southeasterly flow.
Precipitable water will increase to around 1.5" which is near
record for this time of year and provides more than enough fuel
for storms with high rain rates. This will continue through
Thursday, wish residual moisture allowing for possibly another
active day Friday.

.LONG TERM...Friday through Tuesday.

Model ensembles indicate a dry westerly flow aloft beginning to
develop Friday over our region and continuing through the weekend
then becoming southwest as a mean trough develops off the West
Coast. This is reflected in the latest NBM gridded forecast which
indicates decreasing chances for thunderstorms Friday through the
weekend over southern Nevada and eastern San Bernardino County while
30-40 percent probabilities remain over much of Mohave County Friday
through Sunday. Moisture may not be entirely scoured out of the
region though the persistent drying effect continues Monday and
Tuesday with ensemble mean precipitable water values dropping to
less than one inch over all areas north of I-40 and PoP values
reducing to 10-20 percent over the mountains of southern Nevada and
northwest Arizona. Temperatures will also be subdued in this pattern
with highs near or slightly below normal which translates to highs
generally 98-103 across most desert zones.
&&

.AVIATION...For Harry Reid...Isolated thunderstorms are possible
once again this afternoon with the majority of the convective
activity remaining over the higher terrain surrounding the Vegas
valley.  The only impacts expected at the terminal from this
activity are outflow winds and only a low chance exists for that.
Outside of thunderstorm activity, light winds favoring typical
diurnal wind directions can be expected.  Monsoonal moisture
increases tomorrow likely resulting in an uptick in convective
activity near the terminal, most likely after 20Z.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered convection is expected once again
this afternoon, mainly over southeastern Nevada and northwest
Arizona after 21Z.  Gusty outflow winds, brief heavy rainfall, and
CIGs to 10kft will be the main impacts of this activity.  Convection
should quickly decrease after sunset.  Away from convection, winds
should remain light and favor typical diurnal variations.  Monsoonal
moisture looks to increase across the region tomorrow resulting in
an uptick in afternoon and evening thunderstorm activity.

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Berc
LONG TERM...Adair
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:26 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 23, 7:15 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 24, 12:14 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 24, 1:52 AM MSTFlood WatchVEFMohave22 hr
Aug 24, 4:50 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.